I have a friend who is a transexual, about one year into her hormone transition. I don't know the names of her medications either for the transition (I do know that one of them is a testosterone "killer") or the meds she is taking for her HIV, ( she started treatment 4 months ago) She is anemic right know, and her state of mind has her in a place where she doesn't seem to be asking all the questions she needs to. Having browsed some articles on hiv and anemia it seems to me that there are extra complications when someone is supressing their hormones. I just need a little info to help prompt some questions from her doctors.
Thank you for your help in this and for all of your wonderful work at The Body and for your ebullient spirit. Cheers, Patrick.
Encourage your friend to talk with her doctor about her anemia. There are multiple potential causes from hormone imbalance to HIV meds to HIV itself. Once the cause is identified, the proper treatment can be given. It could be something as simple as iron deficiency, which requires only iron supplementation. Or, it could be more complicated. She could have anemia related to an HIV medication that contains AZT (Retrovir, Combivir, Trizivir) or anemia of chronic disease (caused by HIV itself), in which case Procrit, a medication that stimulates the production of additional new red blood cells, could the best choice for treating the anemia. Read through the archives of this forum for additional information, and encourage your friend to check out the site as well. Hopefully she'll find it helpful.